Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 76, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 26, 2008, 9:16 PM EDT for 6 counties in Pennsylvania. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2008, 9:16 PM EDT (01:16 UTC)
- Expired
- Jun 26, 2008, 10:00 PM EDT
- In force
- 44 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
Counties Bedford County, PA, Blair County, PA, Cambria County, PA, Centre County, PA, Clearfield County, PA, Somerset County, PA
The radar
The State College radar (KCCX), 53 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 9:20 PM EDT | TSTM WND DMG | Johnstown, PA | *** 3 INJ *** TOWER BLOWN DOWN...MULTIPLE TENTS DOWN AT THUNDER IN THE VALLEY EVENT. TREES DOWN ALL OVER CITY OF JOHNSTOWN. |
| Jun 26, 9:23 PM EDT | TSTM WND DMG | Johnstown, PA | 70 MPH GUST ESTIMATED IN DOWNTOWN JOHNSTOWN |
| Jun 26, 9:50 PM EDT | TSTM WND DMG | 3 W Duncansville, PA | 60 MPH GUSTS ESTIMATED |
| Jun 26, 9:55 PM EDT | TSTM WND DMG | Horseshoe Curve, PA | 60 MPH GUST ESTIMATED...TREE TOPS BROKEN OFF |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 1.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1383 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1805 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 270116
SVRCTP
PAC009-013-021-027-033-111-270200-
/O.NEW.KCTP.SV.W.0076.080627T0116Z-080627T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
916 PM EDT THU JUN 26 2008
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
NORTH CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
BLAIR COUNTY IN CENTRAL PENNSYLVANIA...
SOUTHERN CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA...
CAMBRIA COUNTY IN CENTRAL PENNSYLVANIA...
WESTERN CENTRE COUNTY IN CENTRAL PENNSYLVANIA...
* UNTIL 1000 PM EDT
* AT 914 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM CLEARFIELD TO
JOHNSTOWN...AND MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WINDBER AND SCALP LEVEL AROUND 920 PM EDT...
SOUTH FORK AND SIDMAN AROUND 925 PM EDT...
PHILIPSBURG AND OSCEOLA MILLS AROUND 930 PM EDT...
MOSHANNON AND PINE GLEN AROUND 935 PM EDT...
SANDY RIDGE AND HORSESHOE CURVE AROUND 940 PM EDT...
SNOW SHOE AND TYRONE AROUND 945 PM EDT...
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 112 AND 150...I-99 BETWEEN MILE MARKERS 22
AND 62.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 22...ROUTE 219...ROUTE 220...ROUTE 322...ROUTE
422...STATE ROAD 56...STATE ROAD 350.
SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 4037 7899 4063 7885 4074 7882 4110 7852
4110 7780 4074 7811 4074 7812 4068 7822
4066 7822 4064 7819 4019 7857 4020 7913
TIME...MOT...LOC 0115Z 274DEG 31KT 4102 7827 4040 7888
$$
FORECASTER: DANGELOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 7:43 PM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jun 26, 7:43 PM EDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 743 PM EDT THU JUN 26 2008 .SYNOPSIS... A PROGRESSIVE UPPER LEVEL FLOW PATTERN COMBINED WITH INCREASING HEAT AND HUMIDITY WILL LEAVE CENTRAL PENNSYLVANIA VULNERABLE TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE REMAINDER OF THE WORK WEEK. A SHARP COLD FRONT WILL LIKELY BRING NUMEROUS SHOWERS AND THUNDERSTORMS THIS WEEKEND...SOME OF WHICH MAY BE SEVERE. AN ANOMALOUS UPPER LEVEL TROUGH OF LOW PRESSURE WILL BECOME ESTABLISHED OVER THE EASTERN U.S. BY EARLY NEXT WEEK LEADING TO COOLER TEMPERATURES AND DIURNAL SHOWERS AND THUNDERSTORMS. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... LATEST VISIBLE SAT IMAGERY SHOWS DEC CLOUDS ACROSS CENTRAL PENN. THE INCREASED INSOLATION SHUD ALLOW TEMPS TO NEAR/EXCEED CONVECTIVE TRIGGERS...WHICH COULD LEAD TO THE DEVELOPMENT OF LATE AFTN RW/TRW. VIS SAT TRENDS TO THE WEST SUGGEST AIRMASS IS BECOMING INCREASINGLY UNSTABLE AS THE ENHANCED CU FIELD OVER THE OH VLY IS MOVG PARALLEL TO THE LLVL FLOW. COMPACT S/W SLIDING EWD ACROSS NRN ID MAY ALSO ACT TO ENHANCE FORCING FOR ASCENT...WITH THE BEST CHC OF PCPN ACROSS WRN PA. SPC SLIGHT RISK AREA HAS NOW BEEN ADJUSTED FURTHER TO THE WEST OUT OF MY CWA. THE AFOREMENTIONED UPSTREAM S/W MAY KICK OFF SOME PCPN LATER TNT. HOWEVER...MESOSCALE PREDICTABILITY WITH THESE FEATURES IS QUITE LIMITED THUS LOW CONFIDENCE IN ANY ONE PARTICULAR LOCATION. SREF ENS POPS SUGGEST THE HIGHEST CHC POPS OVER THE WRN COUNTIES. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... GFS/NAM DIFFER ON THE LOCATION OF CONVECTION FOR FRIDAY GIVEN THE LACK OF A TRUE FOCUSING MECHANISM. INCREASING HEAT/HUMIDITY COMBINED WITH COMPACT S/W DISTURBANCES TRANSLATING W-E IN THE ZONAL FLOW ALOFT SHOULD LEAD TO ISOLD TO SCT AFTN RW/TRW AND THE POTENTIAL FOR CONVECTIVE COMPLEX/S FRI NGT. WEAK DEEP LYR WIND FIELD SUGGESTS PULSE TYPE STORMS WITH THE BULK OF THE CONVERGENCE COMING FROM TERRAIN INFLUENCES DURING THE DAY. BETTER PROBABILITIES FOR SHOWERS AND T-STORMS STATEWIDE THIS WEEKEND AS A COLD UPPER LVL TROF MIGRATES EWD ACROSS THE UPPER PLAINS/WRN GLKS. AMPLE LARGE SCALE ASCENT COMBINED WITH INCREASINGLY STRONG WIND FIELDS ALOFT AND MOIST/UNSTABLE PRE- FRONTAL WARM SECTOR AIRMASS SHOULD SUPPORT NUMEROUS TO WIDESPREAD STG TO SEVERE STORMS. SPC DY3 HAS ALL OF THE CWA IN SLIGHT RISK. THE MAIN CLD FNT WILL LKLY SLOW AS THE LARGE SCALE PATTERN FURTHER AMPLIFIES INTO SUNDAY. A SEVERE THREAT WILL STILL EXIST OVER ERN PA AS THE CLD FNT TRAVERSES THROUGH THE STATE. HIGH CHC/LOW LKLY POPS STILL LOOK GOOD FOR SAT/SUN. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... GFS ENS MEAN SHOWS AN ANOMALOUS UPPER LVL TROF BECOMING ESTABLISHED ACROSS THE ERN U.S. BY EARLY NEXT WEEK. SCT DIURNAL RW/TRW WILL BE PSBL ON MON. FAIR/COOL WX SHOULD PERSIST INTO MID WEEK AS HIGH PRES MOVES INTO THE REGION. A MODERATING TREND LOOKS IN STORE TWD THE END OF NEXT WEEK BEHIND RETURN SWLY FLOW. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... VFR CONDITIONS AT THE CURRENT TIME...BUT REMAINS OF CONVECTION LIKELY TO RACE EASTWARD INTO THE WESTERN PORTION OF CENTRAL PA. I PUT THUNDER IN FOR MOST OF THE TAFS...BUT LEFT OUT OF IPT AND MDT. EXPECT FOG OVERNIGHT...ESPECIALLY WHERE IT RAINS. MVFR CONDITIONS LIKELY AFTER MIDNIGHT. FOR FRIDAY...EXPECT FOG AND HZ TO MIX OUT FAIRLY FAST...BUT WILL LIKELY LINGER IN MDT...AS FLOW BACKS THERE. STORMS MAY ONCE AGAIN POP UP DURING THE LATER MORNING OR EARLY AFTERNOON FRIDAY AS A WEAK SHORTWAVE MOVES THOUGH DURING THE MORNING. FOR NOW...LEFT MENTION OF STORMS OUT OF THE TAFS. ACTIVE WEATHER WILL CONTINUE THROUGH AT LEAST MONDAY WITH PERIODS OF SHOWERS AND THUNDERSTORMS POSSIBLE EACH DAY. THE BEST CHANCE OF WIDESPREAD STORMS APPEARS TO BE LATER SATURDAY INTO SUNDAY WITH THE PASSAGE OF A STRONG COLD FRONT. TROUGH WILL BUILD IN BEHIND FRONT LEADING TO AFTERNOON INSTABILITY SHOWERS AND THUNDERSTORMS MONDAY. TROUGH AXIS SHIFTS JUST EAST OF US TUESDAY MEANING VFR CONDITIONS SHOULD DOMINATE OTHER THAN A FEW STORMS IN FAR EASTERN ZONES. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...STEINBUGL NEAR TERM...STEINBUGL SHORT TERM...STEINBUGL LONG TERM...STEINBUGL AVIATION...JUNG/MARTIN/CHENARD
Hazardous weather outlook, Jun 26, 12:37 PM EDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1237 PM EDT THU JUN 26 2008 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-271645- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 1237 PM EDT THU JUN 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SLOW MOVING COLD FRONT WILL PUSH INTO CENTRAL PENNSYLVANIA LATE SATURDAY AND SUNDAY. THUNDERSTORMS ACCOMPANYING THIS FRONT COULD POTENTIALLY CONTAIN DAMAGING WIND GUSTS OR LARGE HAIL SATURDAY AFTERNOON. A THREAT OF SEVERE THUNDERSTORMS COULD AGAIN DEVELOP SUNDAY AFTERNOON ACROSS THE SUSQUEHANNA VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. STEINBUGL
In the hours before
Special weather statement, Jun 26, 7:42 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 742 PM EDT THU JUN 26 2008 PAZ004-270030- WARREN- 742 PM EDT THU JUN 26 2008 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WARREN COUNTY... AT 738 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 14 MILES NORTHEAST OF OIL CITY...MOVING NORTHEAST AT 30 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR TIDIOUTE AROUND 800 PM...AND CHAPMAN STATE PARK AROUND 825 PM. THIS WILL ALSO IMPACT ROUTE 62. FORECASTER: DANGELO
Special weather statement, Jun 26, 7:44 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 744 PM EDT THU JUN 26 2008 PAZ010-270030- ELK- 744 PM EDT THU JUN 26 2008 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ELK COUNTY... AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 13 MILES NORTHEAST OF CLARION...MOVING EAST AT 30 MPH. WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR PORTLAND MILLS AROUND 820 PM...AND BRANDY CAMP AROUND 830 PM. THIS WILL ALSO IMPACT ROUTE 219. FORECASTER: DANGELO
Special weather statement, Jun 26, 7:56 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 756 PM EDT THU JUN 26 2008 PAZ017-270045- CLEARFIELD- 756 PM EDT THU JUN 26 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLEARFIELD COUNTY... AT 755 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR REYNOLDSVILLE...MOVING EAST AT 28 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR DUBOIS AND TREASURE LAKE AROUND 820 PM...ROCKTON AROUND 830 PM...S.B. ELLIOT STATE PARK AROUND 840 PM AND CLEARFIELD AROUND 845 PM. THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 97 AND 122. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 119...ROUTE 219...ROUTE 322...STATE ROAD 153...AND STATE ROAD 255. FORECASTER: DANGELO
Special weather statement, Jun 26, 8:33 PM EDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 833 PM EDT THU JUN 26 2008 PAZ010-011-017-270130- CAMERON-CLEARFIELD-ELK- 833 PM EDT THU JUN 26 2008 ...STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD...SOUTHERN ELK AND WEST CENTRAL CAMERON COUNTIES... AT 829 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM RIDGWAY TO 9 MILES NORTHEAST OF DUBOIS TO DUBOIS...MOVING EAST AT 32 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THESE STORMS WILL BE NEAR PENFIELD AROUND 840 PM...ST. MARYS AROUND 845 PM...S.B. ELLIOT STATE PARK AROUND 850 PM...MEDIX RUN AROUND 855 PM...HYDE AROUND 900 PM AND TRUMAN AROUND 905 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES... I-80 BETWEEN MILE MARKERS 97 AND 125. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 119...ROUTE 219...ROUTE 322...STATE ROAD 120...STATE ROAD 153...STATE ROAD 255. FORECASTER: MARTIN
Special weather statement, Jun 26, 8:51 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 851 PM EDT THU JUN 26 2008 PAZ017-024-270145- CAMBRIA-CLEARFIELD- 851 PM EDT THU JUN 26 2008 ...STRONG THUNDERSTORMS WILL AFFECT CAMBRIA AND SOUTHERN CLEARFIELD COUNTIES... AT 846 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES NORTHEAST OF PUNXSUTAWNEY TO BLAIRSVILLE...MOVING EAST AT 31 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE STORMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THESE STORMS WILL BE NEAR ROCKTON...MAHAFFEY...AND BURNSIDE AROUND 910 PM...NEW WASHINGTON...AND BROWNSTOWN AROUND 915 PM... VINTONDALE... JOHNSTOWN...GRAMPIAN...AND EAST CONEMAUGH AROUND 920 PM AND WESTOVER AROUND 925 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES... I-80 BETWEEN MILE MARKERS 112 AND 133. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN EXPRESSWAY...ROUTE 22...ROUTE 119...ROUTE 219...ROUTE 322...ROUTE 422...STATE ROAD 56. FORECASTER: MARTIN
Local storm report, Jun 26, 9:01 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
901 PM EDT THU JUN 26 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND DMG ST. MARYS 41.43N 78.56W
06/26/2008 ELK PA EMERGENCY MNGR
TREES DOWN
&&
MMDThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 8:56 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Elk, Potter | 33 min |
| Jun 26, 9:45 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair, Centre, Clinton, Huntingdon | 60 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.